Massachusetts, 2017

Winter Weather in Massachusetts, January 23 to 25, 2017

January 23 to 25, 2017 · NWS ALY · 2 events in 2 counties and zones

On Monday, January 23rd, an area of low pressure formed along the mid-Atlantic coast and began to slowly lift northward. Light precipitation in the form of snow began by the early evening hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On Monday, January 23rd, an area of low pressure formed along the mid-Atlantic coast and began to slowly lift northward. Light precipitation in the form of snow began by the early evening hours. As some warmer air moved into the region aloft, the precipitation mixed with sleet, especially for southern areas.

During the overnight hours, the precipitation fell moderate at times and primarily fell in the form of sleet. The combination of wet snow and sleet made for slow travel and many vehicle accidents. Many schools were cancelled on Tuesday, January 24th. Also, the heavy wet snow downed some trees and power lines, causing isolated power outages as well.

As warmer air continued to move in aloft, the precipitation fell as sleet and freezing rain in most areas into the day on Tuesday, January 24th. The precipitation continued through the entire day on Tuesday, January 24th, but was generally lighter in intensity. The precipitation changed back to all snow briefly on Tuesday evening, before ending around midnight. When precipitation was all said and done, about 1 to 3 inches of snow and sleet had accumulated for valley areas, with a light glaze of ice as well. Some higher terrain areas saw up to 5 inches of snow and sleet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 23, 4:37 PM EST, 23 minutes earlier.

Area forecast discussion, Jan 23, 4:37 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Albany NY
437 PM EST Mon Jan 23 2017

.SYNOPSIS...
A storm system over the southeastern United States will move
northeastward off the mid Atlantic coast tonight and will pass
to the south of Long Island Tuesday. This storm will bring
widespread precipitation to the area in the form of snow, sleet
and rain along with some strong easterly winds. The
precipitation will overspread the area this evening and
continue through tomorrow afternoon. The heaviest precipitation
will likely occur overnight tonight into the morning hours and
then is expected to taper off Tuesday evening.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
The Winter Weather Advisory remains in effect from until 1 PM
Tuesday for the eastern Catskills, mid Hudson Valley, Schoharie
Valley, Mohawk Valley, Helderbergs, Capital District, Taconics,
Berkshires and northwest CT.

The Winter Weather Advisory remains in effect from 7 PM today
until 1 PM on Tuesday for the southern Adirondacks, Lake George
Saratoga Region and southern VT.

The Wind Advisory remains in effect for the Taconics and
western New England through 7 AM Tuesday.

As of 400 PM EST, Strong upper level low pressure system
currently over the eastern Carolinas will lift NE this evening
along the Mid-Atlantic coast. Precipitation associated with the
storm will overspread the area this evening which is a slower
than previously expected due to the sfc low forming earlier than
predicted. Due to the later timing, temperatures will have
enough time to cool below freezing, leading to mostly snow/sleet
at onset. There is also dry air to erode so any remaining
temperatures above freezing will likely wet bulb to below
freezing. The latest model guidance/thermal profiles (12Z
GFS/ECMWF) are now colder than the 12Z NAM. This would allow for
several hours of snow and sleet overnight, with some rain
possibly mixing in across Ulster/Dutchess/Litchfield counties.
The bulk of the QPF/snowfall should occur through 6 AM tomorrow
morning with generally 1 to 3 inches of snow/sleet through the
Mid-Hudson valley, Taconics, Greater Capital District and Lake
George-Saratoga Region. Across the western Adirondacks, Mohawk
valley, southern VT, and E Berkshire county can expect generally
3 to 6 inches of snow/sleet. These amounts highly depend on how
much sleet mixes in with the snow, which would cut down on snow
totals. So will have to see how the ptype plays out this evening and
update accordingly.

Easterly winds will be at their strongest
tonight as the region is squeezed between the ridge to the
northeast and deepening storm as it moves off the mid Atlantic
coast.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The steadier and heavier precipitation should begin to taper off
by tomorrow afternoon. However, it looks like precip will
persist in the western Adirondacks and S
VT/Berkshires/Litchfield county through tomorrow evening,
though it should be lighter in nature. An additional 1 to 2
inches of snow is possible in the Adirondacks with little to no
snow accumulation elsewhere. Ptype should be mostly snow/sleet
through the morning. But as we lose the ice in the clouds
tomorrow afternoon, ptype could change to drizzle/freezing
drizzle. Temperatures may reach the low to mid 30s tomorrow
afternoon which is only a few degrees warmer than the overnight
lows tonight.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Overall, not much change from the previous excellent forecast.  At
the start of the extended period, a brief period of ridging will be
in place for Wednesday morning. However, a fast moving storm system
will quickly be approaching from the Great Lakes for late in the day
into Wednesday night.  The leading edge mid level jet max will
likely spread cloud coverage into the region through the day with
the best chance for precipitation north and west of Albany.  A
larger storm upstream, a clipper-type storm, will be a moisture
starved northern stream system initially until additional
interactions with the Great Lakes Wednesday night into Thursday. With
a s-sw flow ahead of this system, temps will reach the mid 30s to
mid 40s across the area for Wednesday with a partly to mostly cloudy
sky. Some rain showers will be possible by late in the day, mainly
for areas north of the Mohawk River, although the best chance will
likely be on Wednesday night. As colder air works into the region,
the rain showers may change to snow showers and continue through the
end of the week as cyclonic flow remains in place and cold advection
across the relatively open waters of the Great Lakes.

Behind this front, an upper level trough will be situated over the
Northeast heading into the weekend.  This will allow gradually
colder air to work into the region, with temps lowering from the mid
30s to mid 40s to the mid 20s to mid 30s for Friday into the
weekend. As colder air continues to work into the region aloft, some
lake-enhanced and upslope snow showers will be possible, mainly for
across the Adirondacks, western Mohawk Valley, eastern Catskills and
southern Vermont for the late-week period.  A few passing snow
showers/flurries will also be possible from the time to time across
the Lake George-Saratoga Region and Capital Region as well, although
any accumulations looks mainly limited to northern and western parts
of the area, especially across the higher elevations. Sky cover will
be mostly cloudy for the majority of the region due to the lake-
enhanced precip around, but the best chance for seeing some breaks
will be across the mid-Hudson Valley and Northwestern Connecticut.
Lastly, northwest winds will be occasionally gusty at times with
relatively tight pressure gradient.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Conditions will deteriorate from south to north late this afternoon
into this evening.  Most flight categories are within MVFR and will
drop to IFR by this evening.  As far as precipitation types go, this
remains a challenge as wintry mixture is still expected at KPSF,
KALB, KGFL. However, still expecting KPOU transition toward more
rain with some sleet and snow at times.  Precipitation is expected
to taper off Tuesday morning to rain/snow showers.

Winds will be gusty overnight, especially for KPSF, from the east-
northeast or northeast directions tonight.  Occasional gusts over
20KTS with over 30KTS at KPSF.   Furthermore, LLWS potential looks
to be on the increase as this too will be added to the TAF's.

Outlook...

Tuesday Night: Moderate Operational Impact. Chance of RA...SN.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...SHSN.
Thursday: Low Operational Impact. Slight Chance of SHRA...SHSN.
Thursday Night:  Slight Chance of SHRA...SHSN.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Low Operational Impact. Slight Chance of SHSN.
Saturday: Low Operational Impact. Slight Chance of SHSN.

&&

.HYDROLOGY...
Widespread precipitation will overspread the area this evening
and is forecast to taper off Tuesday afternoon/evening.
Expecting half of an inch to 1 1/2 inches of QPF across the
forecast, occurring in variety of precipitation types. Snow and
sleet are expected to be the dominate p-type across much of the
area with possibly some rain mixing with sleet across portions
of the Mid-Hudson valley and Litchfield Hills. Minor tidal
flooding is forecast on the Hudson River at Poughkeepsie with
the high tide cycle this evening. The latest MMEFS does not
indicate flooding on any main stems rivers. Expecting within
bank river rises are expected to occur.

Looking at chances for rain and/or snow showers through Thursday
then colder weather with chances for snow showers from Friday
into next weekend.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 1 PM EST Tuesday for CTZ001-013.
     Wind Advisory until 7 AM EST Tuesday for CTZ001-013.
NY...Winter Weather Advisory until 1 PM EST Tuesday for NYZ038>040-
     047>054-058>061-063>066.
     Wind Advisory until 7 AM EST Tuesday for NYZ054-061-066.
     Winter Weather Advisory from 7 PM this evening to 1 PM EST
     Tuesday for NYZ032-033-041>043-082>084.
MA...Winter Weather Advisory until 1 PM EST Tuesday for MAZ001-025.
     Wind Advisory until 7 AM EST Tuesday for MAZ001-025.
VT...Wind Advisory until 7 AM EST Tuesday for VTZ013>015.
     Winter Weather Advisory from 7 PM this evening to 1 PM EST
     Tuesday for VTZ013>015.

&&

SYNOPSIS...IAA/JVM
NEAR TERM...IAA/BGM/JVM
SHORT TERM...IAA/JVM
LONG TERM...Frugis/BGM
AVIATION...Frugis/BGM
HYDROLOGY...IAA/JVM
Hazardous weather outlook, Jan 23, 4:36 AM EST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
436 AM EST MON JAN 23 2017

CTZ001-013-MAZ001-025-NYZ054-061-066-241100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-EASTERN RENSSELAER-EASTERN COLUMBIA-
EASTERN DUTCHESS-
436 AM EST MON JAN 23 2017

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR TACONICS OF NEW YORK...THE
BERKSHIRES OF MASSACHUSETTS AND LITCHFIELD COUNTY CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO SEND SNOWFALL AND SLEET REPORTS AND REPORTS OF
WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.

NYZ038>040-047>053-058>060-063>065-241100-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-WESTERN GREENE-
EASTERN GREENE-WESTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-
436 AM EST MON JAN 23 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK VALLEY...SCHOHARIE
VALLEY...EASTERN CATSKILLS...HELDERBERGS...CAPITAL DISTRICT AND MID
HUDSON VALLEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO SEND SNOWFALL AND SLEET REPORTS TO THE
NATIONAL WEATHER SERVICE.

NYZ032-033-041>043-082>084-241100-
NORTHERN HERKIMER-HAMILTON-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-
436 AM EST MON JAN 23 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS AND
LAKE GEORGE SARATOGA REGION.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO SEND SNOWFALL AND SLEET REPORTS TO THE
NATIONAL WEATHER SERVICE.

VTZ013>015-241100-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
436 AM EST MON JAN 23 2017

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO SEND SNOWFALL AND SLEET REPORTS AND REPORTS OF
WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Southern Berkshire

When
January 23, 5:00 PM EST to January 25, 1:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Weather, Northern Berkshire

When
January 23, 6:00 PM EST to January 25, 1:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672490, 672489.